South Dakota, 2014

Blizzard in South Dakota, December 15, 2014

December 15, 2014 · NWS ABR · 4 events in 4 counties and zones

After a coating of ice from freezing rain, the precipitation changed over to snow with 1 to 2 inches of snowfall occurring. Strong northwest winds of 25 to 40 mph then developed behind an exiting surface low pressure area bringing short term blizzard conditions to parts of northeast South Dakota.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

After a coating of ice from freezing rain, the precipitation changed over to snow with 1 to 2 inches of snowfall occurring. Strong northwest winds of 25 to 40 mph then developed behind an exiting surface low pressure area bringing short term blizzard conditions to parts of northeast South Dakota. The icy roads along with poor visibilities brought dangerous travel conditions to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 15, 2:44 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Dec 15, 2:44 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
244 PM CST MON DEC 15 2014

.SHORT TERM...TONIGHT THROUGH TUESDAY

OF COURSE MAIN ISSUE IS DEALING WITH WHATS LEFT OF STORM SYSTEM
HEADED NORTHEAST TOWARD THE WESTERN GREAT LAKES. THE MIXED BAG OF
PCPN TYPES SHOULD HAVE MOSTLY ENDED OVER THE EASTERN CWA THIS
AFTERNOON. HOWEVER...A BAND OF SNOW WILL CONTINUE ACROSS THE
NORTHEAST CWA INTO THE EARLY EVENING HOURS BEFORE FALLING APART.
THIS BAND AND THE COMBINED WIND IS ESPECIALLY TROUBLESOME GIVEN
THE LOW VISIBILITY BEING REPORTED ACROSS THE REGION. PLUS THE
AMOUNT OF SNOW NOW EXPECTED IS HIGHER THAN BEFORE. AFTER LOOKING
AT AREA WEB CAMS...FOR NOW FEEL A WINTER WEATHER ADVISORY CAN
HANDLE THE SITUATION BUT WILL KEEP ANY EYE ON IT. LIKE MENTIONED
BEFORE THE SNOW BAND SHOULD FALL APART BY EARLY EVENING BUT GUSTY
WINDS WILL CONTINUE FOR AWHILE YET. WITH CLOUDS EXTENDING WELL
NORTH INTO CANADA I HAVE DIFFICULTY SEEING ANY REAL REDUCTION
OVERNIGHT AND THUS LOW TEMPS FROM MOS GUIDANCE LOOK WAY TOO COLD.
SIDED MORE WITH A MODEL BLEND FOR BOTH LOWS TNT AND HIGHS ON
TUESDAY.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY

HIGH PRESSURE SETTLES OVER THE REGION THROUGH WEDNESDAY. LIGHT
WINDS AND PRESUMABLY CLEAR SKIES WEDNESDAY MORNING WILL ALLOW FOR
LOW TEMPERATURES TO DROP INTO THE SINGLE DIGITS AND TEENS. SOME OF
THE MOS GUIDANCE SUGGESTS EVEN COLDER TEMPERATURES...SO MAY SEE
THE FORECAST CONTINUE TO TREND THIS WAY. RETURN FLOW WINDS ARE
EXPECTED WEDNESDAY NIGHT AND THURSDAY AS A WEAK UPPER TROUGH MOVES
OVER THE REGION. THE FORCING ASSOCIATED WITH THIS TROUGH ALONG
WITH WEAK WARM AIR ADVECTION MAY BE ENOUGH TO SPIT OUT SOME LIGHT
SNOW...ALTHOUGH THE FORECAST REMAINS DRY FOR NOW.

A PRETTY BENIGN PATTERN EXISTS THROUGH THE REMAINDER OF THE
FORECAST AS WELL. SEASONAL TEMPERATURES ARE EXPECTED. SOME HINTS
OF A LONG WAVE TROUGH WORKING ACROSS THE CONUS BY EARLY NEXT
WEEK...BRINGING SMALL POPS INTO THE FORECAST...BUT CERTAINLY
NOTHING OF SUBSTANTIAL CONFIDENCE AT THIS POINT.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

PRECIPITATION CONTINUES TO ROTATE AROUND A LOW PRESSURE SYSTEM
TODAY...PRODUCING IFR CIGS AND VSBYS OVER THE REGION.
PRECIPITATION IS CURRENTLY /AND WILL REMAIN/ SNOW FOR THE
KMBG/KPIR/KATY TAF SITES. KPIR VSBY WILL BE REDUCED TO IFR
CONDITIONS IN SNOW AND BLOWING SNOW. SNOW SHOULD END IN THE KPIR
AREA AROUND 22Z. FOR KATY...FREEZING RAIN IS EXPECTED TO
TRANSITION TO SNOW...ROUGHLY BETWEEN THE 19Z-20Z TIME FRAME. SNOW
MAY BE HEAVY AT TIMES AT KATY AND VSBYS WILL BE REDUCED TO LESS
THAN A MILE. SNOW WILL GRADUALLY TAPER OFF...ESTIMATED TO END BY
00Z. AFTER PRECIPITATION ENDS MVFR CIGS ARE STILL EXPECTED AT ALL
TAF SITES THROUGH THE TAF PERIOD. NORTHERLY WINDS WILL GUST TO 30
OR 40 MPH THIS AFTERNOON...BEFORE DECREASING LATE TONIGHT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 6 PM CST /5 PM MST/ THIS EVENING
     FOR BUFFALO-HAND-HUGHES-HYDE-JONES-LYMAN-STANLEY-SULLY.

     WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR CLARK-
     CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.

MN...WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR BIG
     STONE-TRAVERSE.

&&

SHORT TERM...TDK
LONG TERM...SERR
AVIATION...SERR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Dec 15, 4:22 AM CST, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
422 AM CST MON DEC 15 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-161030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
422 AM CST MON DEC 15 2014 /322 AM MST MON DEC 15 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LIGHT FREEZING DRIZZLE AND LIGHT FREEZING RAIN WILL AFFECT A GOOD
PORTION OF THE AREA THIS MORNING...CREATING ICY ROADS AND
HAZARDOUS TRAVEL CONDITIONS. THIS WILL GRADUALLY SWITCH TO SNOW
THROUGH THE DAY...ALTHOUGH THE MAJORITY OF ACCUMULATIONS WILL BE
ACROSS SOUTHERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

In the hours before

Local storm report, Dec 15, 2:56 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
256 PM CST MON DEC 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     SNOW             SISSETON                45.66N  97.05W
12/15/2014  E2.0 INCH        ROBERTS            SD   CO-OP OBSERVER

            TOTAL SNOWFALL SO FAR WITH SNOW STILL FALLING

&&

EVENT NUMBER ABR1400779

VIPOND
Local storm report, Dec 15, 4:13 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
413 PM CST MON DEC 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             WAUBAY                  45.33N  97.31W
12/15/2014  M1.2 INCH        DAY                SD   CO-OP OBSERVER

            STILL SNOWING

&&

EVENT NUMBER ABR1400780

VIPOND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 blizzard. Local standard time, as filed.

Blizzard, Codington

When
December 15, 5:00 PM CST to 9:30 PM CST
Where
Codington forecast zone
Reported by
Law Enforcement
Coordinates
44.978, -97.189 (the zone’s center; the record gives no point)

Blizzard, Hamlin

When
December 15, 5:00 PM CST to 9:30 PM CST
Where
Hamlin forecast zone
Reported by
Law Enforcement
Coordinates
44.674, -97.188 (the zone’s center; the record gives no point)

Blizzard, Grant

When
December 15, 5:30 PM CST to 9:30 PM CST
Where
Grant forecast zone
Reported by
Law Enforcement
Coordinates
45.172, -96.768 (the zone’s center; the record gives no point)

Blizzard, Deuel

When
December 15, 6:00 PM CST to 10:00 PM CST
Where
Deuel forecast zone
Reported by
Law Enforcement
Coordinates
44.760, -96.668 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552927, 552928, 552929, 552930.